Elliptic operators with unbounded drift coefficients and Neumann boundary condition. (English) Zbl 1046.35025

The authors study the realization \(A_N\) of the linear elliptic operator \[ {\mathcal A}=\tfrac12 \Delta -\langle DU,D\cdot\rangle \] in \(L^2(\Omega,\mu)\) with Neumann boundary condition. Here \(\Omega\) is a possibly unbounded convex open set in \({\mathbb R}^N,\) \(U\) is a convex unbounded function with \(DU(x)\) being the element with minimal norm in the subdifferential of \(U\) at \(x\) and \(\mu(dx)=c \exp(-2U(x))dx\) is a probability measure, infinitesimally invariant for \({\mathcal A}.\)
The main result is that \[ A_N\colon\quad \left\{u\in H^2(\Omega,\mu)\colon\;\partial u/\partial n=0,\;{\mathcal A}u \in L^2(\Omega,\mu)\right\} \] is a self-adjoint dissipative operator. The technique of proofs involves a penalization method applied to the family of operators \[ {\mathcal A}_\varepsilon u(x)={1\over 2}\Delta u(x) -\langle DU_\varepsilon(x),Du(x)\rangle,\quad x\in {\mathbb R}^N \] with \[ U_\varepsilon(x)=U(x)+{1\over{2\varepsilon}}(\text{ dist\,}(x,\Omega))^2. \] An additional assumption on the convexity of \(U-\omega| x| ^2/2\) for some \(\omega>0\) allows the authors to show that the measure \(\mu\) satisfies Poincaré and \(\log\)-Sobolev inequalities, whence smoothing properties and asymptotic behavior of the semigroup generated by \(A_N\) follow.


35J25 Boundary value problems for second-order elliptic equations
60H15 Stochastic partial differential equations (aspects of stochastic analysis)
47D07 Markov semigroups and applications to diffusion processes
Full Text: DOI


[1] Bakry, PD., L’hypercontractivité et son utilisation en théorie des semi-groupes, Lectures on probability theory, lecture notes in mathematics, Vol. 1581, (1994), Springer Berlin
[2] Bogachev, V.I.; Krylov, N.V.; Röckner, M., On regularity of transition probabilities and invariant measures of singular diffusions under minimal conditions, Comm. partial differential equations, 26, 2037-2080, (2001) · Zbl 0997.35012
[3] Brézis, H., Opérateurs maximaux monotones, (1973), North-Holland Amsterdam
[4] Cerrai, S., Second order PDE’s in finite and infinite dimensions, A probabilistic approach, Lecture notes in mathematics, Vol. 1762, (2001), Springer Berlin
[5] G. Da Prato, Finite dimensional convex gradient systems perturbed by noise, Lecture Notes in Pure and Applied Mathematics, Dekker Lecture Notes n. 234, in: G. Goldstein, R. Nagel and S. Romanelli (Eds.), (2003) 129-145. · Zbl 1053.47044
[6] Da Prato, G., Some properties of monotone gradient systems, Dynamic cont. discrete imp. systems ser. A, 8, 401-414, (2001) · Zbl 0997.47031
[7] Eberle, A., Uniqueness and non-uniqueness of singular diffusion operators, Lecture notes in mathematics, Vol. 1718, (1999), Springer Berlin · Zbl 0957.60002
[8] Kolmogorov, A.N., Uber die analytischen methoden in der wahrscheinlichkeitsrechnung, Math. ann., 104, 415-458, (1931) · JFM 57.0613.03
[9] Krylov, N.V., Introduction to the theory of diffusion processes, (1995), American Mathematical Society Providence, RI · Zbl 0844.60050
[10] Ladyzhenskaja, O.A.; Ural’ceva, N.N., Linear and quasilinear elliptic equations, (1968), Academic Press New York
[11] Lunardi, A., Schauder theorems for linear elliptic and parabolic problems with unbounded coefficients in \(R\^{}\{n\}\), Studia math., 128, 171-198, (1998) · Zbl 0899.35014
[12] Lunardi, A.; Vespri, V., Optimal L∞ and Schauder estimates for elliptic and parabolic operators with unbounded coefficients, (), 217-239 · Zbl 0887.47034
[13] A. Lunardi, V. Vespri, Generation of strongly continuous semigroups by elliptic operators with unbounded coefficents in \(L\^{}\{p\}(R\^{}\{n\})\), Rend. Istit. Mat. Univ. Trieste 28 (1997), Special issue dedicated to the memory of Pierre Grisvard, 251-279. · Zbl 0899.35027
[14] Metafune, G.; Pallara, D.; Wacker, M., Feller semigroups on \(R\^{}\{N\}\), Sem. forum, 65, 159-205, (2002) · Zbl 1014.35050
[15] G. Metafune, J. Prüss, A. Rhandi, R. Schnaubelt, The domain of the Ornstein-Uhlenbeck operator on an Lp space with invariant measure, Ann. Scuola. Norm. Sup. Pisa (2002) 471-485. · Zbl 1170.35375
[16] G. Metafune, A. Rhandi, J. Prüss, R. Schnaubelt, Lp regularity for elliptic operators with unbounded coefficients, preprint.
[17] Stannat, W., (nonsymmetric) Dirichlet operators on L1existence, uniqueness and associated Markov processes, Ann. scuola norm. sup. Pisa ser. 4, 28, 99-140, (1999) · Zbl 0946.31003
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.